Patient Comments: Flu (Influenza) - Side effects

Question:Did you experience any side effects with the flu vaccine?

Comment from: James, 55-64 Male (Patient) Published: February 07

My husband received the flu vaccine in the fall of 2010 at about 3 p.m. At 8:30 p.m., he started to experience chills while watching TV. By 10:30 p.m., he was shaking uncontrollably with chills and was achy. He took a couple Tylenol and went to bed. He was still achy next morning. He stated he "will never" get the vaccine again. This is the first time in about five years he had a flu vaccine.

Comment from: Elderlybloke, 75 or over Male (Patient) Published: February 04

My wife and I have been getting our flu shot for years. We never had any problems at all. I am 82 and she is 76 so I expect we should be susceptible to all these side effects. We are like almost all people who get their annual flu shots who hardly ever get onto a site like this to give out the good news. The good news is that many lives are saved with the little annual prick. Can't wait to get mine again this year. Be Happy.

Comment from: Pat, 55-64 Female (Patient) Published: January 07

I have gotten influenza vaccination about 20 times in my life because of working in health care. Only once I had moderate side effects (fever, aches, runny nose, cough) that lasted three days. All the other times I have had no more than mild swelling at the site of the injection. Usually after 2 or 3 days you cannot even see where the shot went in! The side effects of the flu shot are a lot easier to take than the symptoms of the real flu, which I got many years ago and had me sick in bed for 10 days. Now you could not pay me enough to make me skip my flu shot every season!

Comment from: Brett, 13-18 Male (Patient) Published: December 27

I did not receive the flu vaccine. But my flu started on December 19th, and I still have it today, the 27th. It started with a sore throat, the next day I had congestion, a stuffy nose, and a runny nose. The highest my fever reached was 104.2 and since then has gone down. I continued this until about December 24th, when I started to feel better and my fever broke. The next day I felt even better, and even got out of my bed and celebrated Christmas. Well the next day I still felt better, with a 98.8 temp, but by the night I was back up at 99.6 and very tired. Today I have felt okay, a lot of congestion and currently a horrible throbbing headache. But I have no fever. No fever, (and I never took Advil or Ibuprofen) but I am still experiencing symptoms. If someone could please help, that would be very much appreciated.

Comment from: KC, 55-64 Female (Patient) Published: December 27

Every year I get the flu shot, I am 57 female but last year I got the flu shot in the left arm and a couple of weeks later I noticed where I got the shot in my left arm there was a slight ache, but by the next morning I could not lift it or move it, not even an inch it hurt so bad I was in so much pain, my husband took me to the ER, they did X-rays, checked to see if I had stroke symptoms, which all was good, they told me I had a frozen shoulder which you can get from a shot, now this year I got the flu shot in the right arm and I noticed it hurting slight also, I will keep watch on it and maybe next year do the mist.

Comment from: MNJack82, 55-64 Male (Patient) Published: December 14

I had my first flu shot in 35 years on Saturday. Sunday night I had a sore throat, runny nose and mild achiness. Today, 6 days after the shot my symptoms are a little worse, respiratory - some coughing, sneezing. I don't have a fever, it is much like a bad cold. I am told this is a coincidence and not caused by the flu vaccine. Hard to believe. My wife has not caught my "cold" yet.

Comment from: LB, 55-64 Female (Patient) Published: November 26

I got the seasonal flu shot four days ago and began experiencing pain in my thighs (mostly at night). I get the flu shot every year and have never had a reaction like this. Heat and Tylenol seem to help. I don't understand why it is worse at night.

Comment from: 65-74 Female (Patient) Published: November 02

I have been getting flu shots since I was in my late teens without any bad reactions. Since I am over 65 years of age, I was encouraged by the pharmacist to have a "high-dose" inactivated influenza vaccine. Within three hours I had weakness in my arms, loss of appetite, taste and had a 100 degree temperature for five days. Then I had hoarseness and finally bronchitis. I was given a Z-pak by my doctor and did not feel it helped at this point. It has been three weeks and I am finally getting an appetite back. No more "high dose" for me.


Patient Comments

Viewers share their comments

Flu (Influenza) - Symptoms Question: Please describe your flu symptoms.

Patient Comments are not a substitute for professional medical advice, diagnosis, or treatment. Never delay or disregard seeking professional medical advice from your physician or other qualified health provider because of something you have read on MedicineNet. The opinions expressed in the comments section are of the author and the author alone. MedicineNet does not endorse any specific product, service or treatment.

Alert If you think you have a medical emergency, call your doctor or 911 immediately.


Report Problems to the Food and Drug Administration

You are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.